Wyoming, 2023

Hail in Wyoming, July 6, 2023

July 6, 2023 · NWS BYZ · 3 events in 1 county or zone

An isolated thunderstorm produced some large hail across the Story and Big Horn areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some large hail across the Story and Big Horn areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 1:57 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 6, 1:57 PM MST, 22 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
257 PM MDT Thu Jul 6 2023

.UPDATE...
Update out for Severe Thunderstorm Watch 452 which includes
Sheridan County in Wyoming. BT

&&

.DISCUSSION...

Through Saturday Night...

Satellite imagery showed weak W/NW flow over our region with an
obvious short wave moving southeast into SW Montana. Unstable
clouds associated with the short wave were evident and spreading
southeast across southern Montana into north central Wyoming.

The aforementioned short wave will track southeast into our area
today and along the MT/WY border this evening triggering scattered
thunderstorms. PWAT levels are increasing ahead of this over our
CWA leading to MUCAPE values progged to reach 750-1000 J/kg by
late afternoon. Effective shear is still marginal at 25-35 kts
which is what has typically been the case so far this season, but
directional shear is stronger than other scenarios we have seen
recently. Thus, there is some risk of decent rotating super cells
within clusters. Mesoanalysis indicates large hail parameters are
increasing from NE Wyoming into Sheridan and edging into southern
Powder River County. This is where we expect to see the best
chance of severe thunderstorms late today into this evening with
the possibility of large hail and damaging wind. Other locations
may see brief heavy rain and wind gusts over 40 mph with smallish
hail.

In the wake of the this upper wave, a weak backdoor front drops
in from the northeast. This feature may keep a stubborn isolated
shower or two going overnight in the far SE corner of MT. Lows
will be mainly in the 50s.

Despite that front moving into the area Friday morning, not
seeing much change in temperatures for Friday afternoon with highs
in the 70s to lower 80s. Best chance for any shower or
thunderstorm will be along the southern state line zones. However,
the northerly winds cut off mos of the plains moisture and there
is not much if any forcing outside of upslope to provide
ingredients for stronger storms. Expect a dry Friday night with
lows in the 50s once again.

Saturday/Saturday night...The area will remain under northwest
flow. Remnants of a stalled out front may result in isolated to
scattered showers and thunderstorms over the mountains and
adjacent foothills Saturday, but most areas will only see a slight
chance if any for precipitation. Highs Saturday will be in the
upper 70s to mid 80s. BT

Sunday through Thursday...

Northwesterly flow will remain over the area through Monday, with
ridging to the west and troughing to the east. Sunday and Monday
will be dry for most, with only a low (10-20%) chance for showers
Monday over the mountains and western areas. On Tuesday, a Pacific
wave looks to break down the ridge over our area temporarily,
bringing a better chance for showers and thunderstorms to the
area. The best chance (30-40%) will remain to the northeast where
convergence from a backdoor front exists. Similar conditions are
progged for Wednesday as the backdoor front remains stalled out,
however chances are lower around 10-20%. By Thursday, weak ridging
will build back in, however flow will still generally be zonal
aloft allowing chances for showers and thunderstorms to remain
across the area. Through the period, the best moisture looks to
remain east of Billings (PWATs between 0.75 to 1 inch), along with
the best chances for showers and thunderstorms.

High temperatures will be in the middle 80s to around 90 degrees
for most areas Sunday through Tuesday. Behind the cold front
Tuesday, temperatures are forecast to drop back down into the
upper 70s to middle 80s. Arends/STP
&&

.AVIATION...

Afternoon showers and thunderstorms will develop over the western
mountains today, moving west to east across the area through mid
evening. The strongest thunderstorms will remain along and south
of a Livingston to Ekalaka line, with the strongest storms likely
around KSHR. Local IFR conditions with potential wind gusts around
50kts are possible near precipitation in this area. Additional
showers and thunderstorms will push across the area to the north,
with local MVFR conditions and gusts around 40kts possible. Storms
will clear out of the entire area by late this evening. Outside
of showers and thunderstorms, VFR conditions will prevail. Arends
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 077 054/079 056/081 057/086 061/090 064/089 060/086
    4/T 40/U    01/U    00/U    00/U    11/U    21/U
LVM 076 048/077 050/080 052/085 055/088 058/087 054/084
    5/T 21/U    11/U    00/U    00/U    11/U    11/U
HDN 080 052/081 055/083 054/087 058/091 063/090 059/086
    4/T 41/U    01/U    00/U    00/U    11/U    21/U
MLS 082 056/081 055/083 056/088 062/090 063/088 060/083
    2/T 20/U    02/T    10/U    00/U    11/U    41/U
4BQ 080 056/079 054/080 054/085 059/090 063/089 061/083
    3/T 51/U    02/T    10/U    00/U    11/U    31/U
BHK 078 052/078 051/079 054/084 057/085 057/081 055/079
    2/T 21/U    02/T    10/U    00/U    11/U    42/T
SHR 079 049/076 049/078 051/082 055/087 058/088 057/083
    6/T 61/U    13/T    10/U    00/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...Severe Thunderstorm Watch 452 in effect until 9 PM MDT this
      evening FOR ZONES 198-199.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 6, 1:49 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Billings MT
249 PM MDT Thu Jul 6 2023

MTZ042-062115-
Golden Valley MT-
249 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of central Golden
Valley County through 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ryegate, or 27 miles east of Harlowton, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4647 10938 4657 10923 4648 10893 4630 10923
      4633 10928
TIME...MOT...LOC 2048Z 303DEG 14KT 4648 10925

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Arends
Special weather statement, Jul 6, 1:56 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Billings MT
256 PM MDT Thu Jul 6 2023

WYZ198-199-062145-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
256 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of south central
Sheridan County through 345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sheridan, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail, along with
         brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan, Big Horn, Story and Banner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.

&&

LAT...LON 4468 10730 4482 10713 4466 10661 4455 10672
      4456 10710
TIME...MOT...LOC 2055Z 306DEG 20KT 4473 10715

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Lester
Special weather statement, Jul 6, 2:16 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Billings MT
316 PM MDT Thu Jul 6 2023

MTZ029-042-062145-
Golden Valley MT-Musselshell MT-
316 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of west central
Musselshell and southeastern Golden Valley Counties through 345 PM
MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ryegate, or 27 miles west of Roundup, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lavina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4642 10930 4652 10916 4644 10869 4615 10908
TIME...MOT...LOC 2116Z 310DEG 22KT 4639 10911

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Arends
Local storm report, Jul 6, 2:17 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
317 PM MDT Thu Jul 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             1 W Story               44.58N 106.91W
07/06/2023  E0.88 inch       Sheridan           WY   Co-Op Observer

&&

EA

The radar

The Billings radar (KBLX), 181 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
July 6, 2:19 PM MST
Where
Sheridan County, 1.47 mi W of Big Horn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.681, -107.010

Hail, Sheridan

When
July 6, 2:32 PM MST
Where
Sheridan County, 2.56 mi WSW of Story
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.570, -106.930

Hail, Sheridan

When
July 6, 2:37 PM MST
Where
Sheridan County, 2.46 mi W of Story
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.580, -106.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123835, 1123836, 1123838.